Severe Migraines with HRT Tied to Increased Stroke RiskMar 4, 2016
Menopause, a natural part of the aging process, may cause some women to suffer a range of undesirable symptoms. To alleviate these symptoms, some take hormone replacement therapy (HRT) which may have side-effects including an increased risk of breast cancer, heart disease, or stroke. A recent study shows worsening migraines in HRT users may indicate an increased risk of stroke, the Medical Daily reports.
According to researchers, women using HRT and experiencing worsening migraines were 30 percent more likely to suffer an ischemic stroke than women who used HRT in the past or never used HRT at all. Dr. Haseeb A. Rahman, a neurological resident at Houston Methodist Hospital in Texas, and lead author of the study, said in a press release the question was "whether there is greater risk of stroke if migraines are becoming more severe while taking hormone replacement."
The study used medical data of 82,208 women, aged 50 to 79 years, from the Health Initiative Study, begun in the 1990s. All of these women reported suffering from some degree of migraines with 45 percent of the subjects using HRT. After 12 years, 2,063 of the women had suffered an ischemic stroke during the course of the study, according to the Medscape Medical News.
The researchers, after taking into consideration common risk factors including age, high blood pressure, high cholesterol, diabetes, and smoking, determined those women whose migraines had gotten worse and were on HRT, had a higher risk of stroke. These findings were shared at the 2016 International Stroke Conference, reports the Medscape Medical News. It is also important to note, according to researchers and medical experts, that those women on HRT who are experiencing increasingly severe migraine headaches, should monitor their condition carefully and consult with their physicians.